Massachusetts, 2009

Damaging Winds in Massachusetts, August 5, 2009

August 5, 2009 · NWS BOX · 5 events in 4 counties and zones

A cold front moved across Southern New England into an unstable atmosphere, resulting in showers and thunderstorms forming along the front. Some of these storms became severe producing strong, damaging winds and frequent lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across Southern New England into an unstable atmosphere, resulting in showers and thunderstorms forming along the front. Some of these storms became severe producing strong, damaging winds and frequent lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 5, 10:29 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 5, 10:29 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1129 AM EDT WED AUG 5 2009

.SYNOPSIS...
A COOL FRONT CROSSING OUR AREA THIS AFTERNOON MAY STALL ACROSS THE
WATERS LATE TONIGHT BEFORE EVENTUALLY MOVING OFFSHORE LATE THU.
DRIER AND COOLER AIR WITH A HIGH PRESSURE MOVES INTO THE MID
ATLANTIC STATES FRI. THIS HIGH PRESSURE WILL BRING SEASONABLY WARM
AND DRY CONDITIONS THROUGH SAT. HEAT AND HUMIDITY IS EXPECTED TO
RETURN FOR A TIME EARLY NEXT WEEK AS A WARM FRONT LIFTS NORTH OF OUR
AREA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRATUS AND PATCHY FOG CONTINUES TO DISSIPATE ACROSS CAPE COD AND THE
ISLANDS. EXPECTING PLENTY OF SUNSHINE THIS AFTERNOON. 05/12Z
SOUNDINGS INDICATE SURFACE-BASED CAPE OF 1500-2000 J/KG POSSIBLE WITH
TEMPERATURES IN THE LOWER 80S. WIND SHEAR IS A BIT ON THE WEAK SIDE
FOR ORGANIZED CONVECTION ACROSS SOUTHERN NEW ENGLAND...BUT GETS
STRONGER FARTHER NORTH.

OTHERWISE...ONLY MINOR TWEAKS TO PREVIOUS FORECAST BASED ON LATEST
OBSERVATIONS THIS MORNING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
THE COOL FRONT STALLS IN THE CW LATER TONIGHT AND THEN EDGES OFFSHORE
LATE THU. IN THE STALL PERIOD...A WEAK WAVE OF LOW PRES MAY SLIDE NE
ALONG THE FRONT PRODUCING SHOWERS AND ISO TSTMS...ESPECIALLY SE OF A
BOS-IJD LINE SOMETIME LATER TONIGHT OR THU. MODEL UNCERTAINTY AND
THEREFORE SREF POPS AND GFS MOS TEMPS AND 50 50 NAM/GFS WINDS  WERE
THE BASELINE PREDICTORS. GFS MOSGUIDE FOR SKY. -2SBLI FOR THUNDER.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THURSDAY NIGHT...ALL MODELS DEVELOP LOW PRESSURE OFF THE COAST
UNDERNEATH THE RIGHT REAR QUADRANT OF A H25 JET STREAK...ALSO AS A
SHORT WAVE TRACKS ACROSS NEW YORK STATE. THE GFS IS FURTHEST NORTH
WITH THIS AREA OF LOW PRESSURE WHILE THE UKMET/NAM SOLUTIONS ARE
WEAKER AND MORE PROGRESSIVE. PREFER THE UKMET/NAM SOLUTIONS AT THIS
TIME AND THEREFORE ADVERTISED SLIGHT CHANCE TO LOW CHANCE POPS ACROSS
THE CAPE AND ISLANDS.

FRIDAY AND SATURDAY...HIGH PRESSURE PREVAILS OVER THE AREA WITH
SEASONABLY MILD AND DRY CONDITIONS EXPECTED. A SHORT WAVE TRACKING
ALONG THE OLD FRONTAL BOUNDARY SATURDAY SHOULD REMAIN SOUTHWEST
OF THE REGION.

SUNDAY AND SUNDAY NIGHT...A WARM FRONT WILL GRADUALLY APPROACH
THE AREA FROM THE SOUTHWEST. HAVE DECIDED TO TREND MAXIMUM
TEMPERATURES DOWN A BIT DURING SUNDAY GIVEN PREVAILING SOUTH TO
SOUTHEAST BOUNDARY LAYER FLOW IN ADVANCE OF THE FRONT. MAINTAINED LOW
CHANCE POPS ACROSS THE INTERIOR WITH SLIGHT CHANCE POPS ELSEWHERE
SUNDAY NIGHT INTO MONDAY MORNING. CONCENTRATED THE HIGHER POPS WHERE
THE BEST ISENTROPIC LIFT IS POSSIBLE NORTH OF THE WARM FRONT.
GENERALLY FOLLOWED THE 00Z ECMWF/18Z HPC SOLUTIONS. THE GFS HAS HAD
A DIFFICULT TIME PINPOINTING THE WARM FRONT WITH SPURIOUS VORTICITY
CENTERS ARRIVING DUE TO CONVECTIVE FEEDBACK ISSUES SO GENERALLY DID
NOT PUT TOO MUCH CREDENCE INTO THE LATEST 00Z RUN.

MONDAY THROUGH TUESDAY...A BRIEF PERIOD OF HOT AND HUMID WEATHER IS
EXPECTED BEFORE A COLD FRONT APPROACHES FROM CANADA. TEMPERATURES
MAY NEED TO BE RAISED A FEW DEGREES ON MONDAY DEPENDING ON THE
ARRIVAL TIME OF THE HOTTEST AIR. STILL A BIT EARLY TO SPECIFY THE
DETAILS.

IF THE 00Z ECMWF VERIFIES WIDESPREAD 90 TO 95 DEGREE TEMPERATURES
COULD OCCUR AWAY FROM THE SOUTH COAST MONDAY. HIGH HUMIDITY COULD
ALSO BRING NEAR HEAT ADVISORY CRITERIA TO THE REGION THAT DAY. WILL
CONTINUE TO MONITOR. STILL ANOTHER VERY WARM AND HUMID DAY EXPECTED
TUESDAY. GIVEN DECENT AGREEMENT AMONGST THE ENSEMBLES REGARDING
HEIGHT FALLS TUESDAY...INCLUDED A LOW CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS AT THAT TIME.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
TODAY...IFR ST/FOG MAY LINGER PORTIONS OF CAPE COD AND THE ISLANDS
ALL DAY. MAINLY VFR ELSEWHERE.

SCT STRONG TSTMS EXPECTED 16Z-23Z...PRIMARILY ACROSS NORTHERN CT...
NORTHERN RI AND SOUTHEAST MA. FAVORED OVAL SHOULD BE SOMETHING LIKE
ORH-MVY-PYM-PVD-MMK-CEF-ORH. EXPECTING SCT NW WIND GUSTS 35-40 KTS
WITH THESE STORMS.

TONIGHT...VFR...EXCEPT IFR VCNTY CAPE COD AND THE ISLANDS.

THU...VFR EXCEPT POSSIBLE IFR LINGERING CAPE COD AND THE ISLANDS.
SEA BREEZE POTENTIAL FOR BOS AND PVD THURSDAY AFTN.

OUTLOOK /THURSDAY NIGHT THROUGH SUNDAY/...
THURSDAY NIGHT...VFR.

FRIDAY...VFR. LOCAL SEA BREEZES POSSIBLE. LOCAL IFR CONDITIONS IN FOG
PATCHES ACROSS THE INTERIOR RIVER VALLEYS POSSIBLE FRIDAY NIGHT.

SATURDAY...VFR. PERHAPS A PERIOD OF IFR IN LOW CLOUDS AND FOG
PATCHES AT NIGHT ALONG THE SOUTH COAST.

SUNDAY...VFR. PERHAPS A PERIOD OF IFR IN LOW CLOUDS AND FOG PATCHES
IN THE MORNING ALONG THE SOUTH COAST.

&&

.MARINE...
NO HEADLINES. TRANQUIL PERIOD WITH AREAS OF FOG THE MAIN HAZARD EACH
NIGHT. WNW WIND GUSTS 34 KTS OR GREATER POSSIBLE IN ANY MID OR LATE
AFTN THUNDERSTORM TODAY...ESPECIALLY EAST MA COAST.

OUTLOOK /THURSDAY NIGHT THROUGH SUNDAY/...

THURSDAY NIGHT THROUGH SUNDAY...WINDS AND SEAS EXPECTED TO REMAIN
BELOW SMALL CRAFT ADVISORY CRITERIA WITH HIGH PRESSURE DOMINATING
MUCH OF THE TIME.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG/STRAUSS
NEAR TERM...BELK
SHORT TERM...DRAG
LONG TERM...STRAUSS
AVIATION...BELK/DRAG/STRAUSS
MARINE...DRAG/STRAUSS
Hazardous weather outlook, Aug 5, 6:26 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
726 AM EDT WED AUG 5 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-061130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
726 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY DENSE FOG WILL PERSIST EARLY THIS MORNING MAINLY NEAR THE
CAPE AND ISLANDS.

SCATTERED STRONG THUNDERSTORMS ARE FORECAST PRIMARILY BETWEEN 2 PM
AND 7 PM...AND MAINLY ALONG AND SOUTH OF THE MASS TURNPIKE. THE
PRIMARY FOCUS IS NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND AND
SOUTHEAST MASSACHUSETTS. STORMS ARE LIKELY TO PRODUCE GUSTY WEST TO
NORTHWEST WINDS TO 45 MPH AND CLUSTERS OF FREQUENT LIGHTNING. DAMAGE
FROM WIND OR LIGHTNING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS POSSIBLE SUNDAY AND MONDAY WITH SCATTERED
THUNDERSTORMS POSSIBLE TUESDAY.

LOW CONFIDENCE AT THIS TIME THAT A HEAT ADVISORY MAY BE NECESSARY
NEXT MONDAY AWAY FROM THE SOUTH COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-061130-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
726 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY DENSE FOG WILL CREATE AREAS OF POOR VISIBILITY...ESPECIALLY
SOUTHEAST COASTAL WATERS NEAR NANTUCKET. THUNDERSTORMS PRODUCING
GUSTY WEST WINDS TO 35 KNOTS ARE POSSIBLE BETWEEN 2 PM AND 7 PM IN
PLYMOUTH TO MERRIMACK RIVER NEAR SHORE WATERS INCLUDING BOSTON
HARBOR AS WELL AS THE UPPER PART OF NARRAGANSETT BAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALLY DENSE FOG WILL CREATE AREAS OF POOR VISIBILITY TUESDAY
NIGHT.

ISOLATED THUNDERSTORMS POSSIBLE SUNDAY AND MONDAY WITH SCATTERED
THUNDERSTORMS ARE POSSIBLE NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 11:58 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1258 PM EDT WED AUG 5 2009

MAZ003-004-010-011-051745-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN
WORCESTER MA-
1258 PM EDT WED AUG 5 2009

AT 1257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER GRANBY...OR ABOUT 5 MILES NORTH OF CHICOPEE...MOVING EAST AT
25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...GRANBY...LUDLOW...BELCHERTOWN...
  PALMER...WARE AND WARREN.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FRANK
Special weather statement, Aug 5, 12:26 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
126 PM EDT WED AUG 5 2009

MAZ003-004-026-NHZ015-051815-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY
MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
126 PM EDT WED AUG 5 2009

AT 123 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES SOUTHEAST OF ATHOL...OR ABOUT 19 MILES WEST OF
FITCHBURG...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...PHILLIPSTON...TEMPLETON...
  GARDNER...WESTMINSTER...ASHBURNHAM...FITCHBURG...ASHBY...
  LEOMINSTER...BROOKLINE...TOWNSEND...SHIRLEY AND LUNENBURG.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FRANK
Special weather statement, Aug 5, 12:27 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
127 PM EDT WED AUG 5 2009

MAZ003-004-010>012-051815-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN
WORCESTER MA-SOUTHERN WORCESTER MA-
127 PM EDT WED AUG 5 2009

AT 123 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 4 MILES SOUTHEAST OF GRANBY...OR ABOUT 6 MILES NORTHEAST OF
CHICOPEE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WILBRAHAM...BELCHERTOWN...
  PALMER...WARE...BRIMFIELD...WARREN...WEST BROOKFIELD...NEW
  BRAINTREE...STURBRIDGE...SPENCER...NORTH BROOKFIELD...EAST
  BROOKFIELD...CHARLTON AND BROOKFIELD.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FRANK
Special weather statement, Aug 5, 1:08 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
208 PM EDT WED AUG 5 2009

CTZ002-003-MAZ011-012-051900-
EASTERN HAMPDEN MA-HARTFORD CT-SOUTHERN WORCESTER MA-TOLLAND CT-
208 PM EDT WED AUG 5 2009

AT 205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES SOUTHEAST OF EAST LONGMEADOW...OR ABOUT 6 MILES SOUTHEAST
OF SPRINGFIELD...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...HAMPDEN...MONSON...STAFFORD...
  WALES AND HOLLAND.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FRANK

The radar

The Boston radar (KBOX), 97 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
August 5, 1:10 PM EST
Where
Hampshire County, 1.72 mi SW of Ware
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.250, -72.250

A utility pole on Brimfield Road was downed by thunderstorm winds.

Thunderstorm Wind, Worcester

When
August 5, 1:15 PM EST
Where
Worcester County, 0.51 mi E of Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.220, -72.190

Trees and wires on Brookfield Road were downed by thunderstorm winds.

Thunderstorm Wind, Hampden

When
August 5, 1:40 PM EST
Where
Hampden County, 0.86 mi NW of North Monson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.130, -72.310

Trees on Stafford Road were downed by thunderstorm winds.

Thunderstorm Wind, Plymouth

When
August 5, 3:21 PM EST
Where
Plymouth County, Whitman
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.080, -70.930

A large tree limb on Temple Street was downed by thunderstorm winds.

Thunderstorm Wind, Plymouth

When
August 5, 3:28 PM EST
Where
Plymouth County, 1.24 mi NW of Bryantville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.060, -70.850

A large limb along Route 58 was downed by thunderstorm winds, falling on a car and denting it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191841, 191842, 191843, 191844, 191845.